Aspirin and metoclopramide

  • Try to take the first dose as soon as you feel the start of a migraine attack.
  • Dissolve the contents of the sachet in water before taking.
  • Do not take more than three sachets in any 24-hour period.
  • Do not take anything else containing aspirin at the same time.
  • Do not take this medicine if you are under 20 years of age.

About aspirin and metoclopramide

Type of medicine A combination of an analgesic and an anti-emetic
Used for The treatment of migraine-associated symptoms
Also called MigraMax®
Available as Sachets

It is not clear what causes migraine and many migraine attacks occur for no apparent reason. In some people, however, there may be things which trigger an attack, like certain foods or drinks.

This is a combination medicine containing aspirin and metoclopramide. It is used to relieve the symptoms of migraine such as headache, nausea (feeling sick) and vomiting (being sick).

Aspirin belongs to a group of medicines known as analgesics, or painkillers. It helps to ease the pain you feel during a migraine headache.

Metoclopramide belongs to a group of medicines known as anti-emetics. It helps to ease the symptoms of nausea and vomiting. Metoclopramide works by blocking messages to the area of your brain responsible for triggering feelings of sickness, and also by increasing the rate at which your stomach's contents move through your digestive system.

Before taking aspirin and metoclopramide

Before taking aspirin and metoclopramide make sure your doctor or pharmacist knows:

  • If you are pregnant, trying for a baby or breast-feeding.
  • If you are under 20 years of age or over 65 years of age.
  • If you have asthma or any other allergic disorder.
  • If you have ever had a stomach or duodenal ulcer.
  • If you think you may have a blockage in your bowel, or if there is any bleeding from your bowel.
  • If you have liver or kidney problems.
  • If you have gout or epilepsy.
  • If you have a blood disorder such as porphyria, haemophilia or G6PD deficiency.
  • If you have had surgery on your stomach or bowels within the previous four days.
  • If you have been told you have phaeochromocytoma (a growth on your adrenal glands).
  • If you have ever had an allergic or unusual reaction to aspirin or any non-steroidal anti-inflammatory drug (NSAID) such as naproxen, diclofenac and ibuprofen.
  • If you have ever had an allergic reaction to any other medicine.
  • If you are taking other medicines, including those available to buy without a prescription, herbal and complementary medicines.

How to take aspirin and metoclopramide

  • Before starting this treatment, read the manufacturer's printed information leaflet from inside the pack.
  • Take this preparation exactly as your doctor has told you.
  • Take one sachet as soon as you feel the start of a migraine attack. Pour the powder from the sachet into about a quarter of a glass of water, mix well and then drink the liquid. You may take one further sachet two hours later if you do not feel better. Never take more than three sachets in any 24-hour period.
  • Where possible, you should take this medicine with a meal, or after a snack. This will help to prevent indigestion as a result of irritation to your stomach.

Getting the most from your treatment

  • You should drink plenty of water while you are taking aspirin. This is because aspirin may cause problems if you take it when you are dehydrated.
  • Do not take any other medicines containing aspirin at the same time as this medicine. Remember many common 'over-the-counter' preparations also contain aspirin. Always read the label to check, or ask your pharmacist for advice.
  • This medicine may make you feel sleepy. It is best to avoid drinking alcohol while you are taking it, as alcohol increases the chance that you may experience this side-effect.
  • Preparations containing metoclopramide are intended for short-term use - they should not be taken for more than 5 days. If you have migraines frequently, discuss this with your doctor as there are other medicines that are available that may help prevent you having migraines.
  • Taking too much aspirin can cause serious problems. If you suspect that you have taken more than the prescribed dose, or if a child has accidentally taken aspirin, contact your local accident and emergency department for advice straightaway.

Can aspirin and metoclopramide cause problems?

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. These usually improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following side-effects continue or become troublesome.

Common aspirin and metoclopramide side-effects What can I do if I experience this?
Feeling sleepy If this happens, do not drive or use tools or machines. Do not drink alcohol
Diarrhoea Drink plenty of water to replace the lost fluids
Indigestion, stomach upset Take your dose after a snack if possible. If this continues, speak with your doctor
Feeling weak, mood changes such as restlessness or worry, skin rash, breast tenderness, irregular menstrual periods If any of these become troublesome, speak with your doctor

Important: if you develop any of the following rare but serious side-effects, speak with your doctor immediately or go to your local accident and emergency department straightaway:

  • Any swelling of the lips, mouth or throat.
  • Any wheezing or breathing problems.
  • A high temperature with stiff muscles, fast breathing, sweating, confusion, and sleepiness.
  • Any body or face movements which you cannot control.

If you experience any unusual bleeding or any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist.

How to store aspirin and metoclopramide

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.